Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 23, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Apr 8, 2020, 7:32 PM CDT for Jackson County, Lawrence County, Arkansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 7:32 PM CDT (00:32 UTC)
- Expired
- Apr 8, 2020, 7:42 PM CDT
- In force
- 10 min
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Jackson County, AR, Lawrence County, AR
The radar
The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 4:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.3
The text
As transmitted.
571
WFUS54 KLZK 090032
TORLZK
ARC067-075-090100-
/O.NEW.KLZK.TO.W.0023.200409T0032Z-200409T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
732 PM CDT Wed Apr 8 2020
The National Weather Service in Little Rock has issued a
* Tornado Warning for...
Northeastern Jackson County in eastern Arkansas...
South central Lawrence County in eastern Arkansas...
* Until 800 PM CDT.
* At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Swifton, or 15 miles northeast of Newport, moving
east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Swifton... Alicia...
This includes US Highway 67 between mile markers 96 and 100, and near
mile marker 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3588 9103 3570 9104 3579 9120 3594 9111
3588 9092
TIME...MOT...LOC 0032Z 292DEG 17KT 3580 9107
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
441 follow-up statement
074
WWUS54 KLZK 090042
SVSLZK
Severe Weather Statement
National Weather Service Little Rock AR
742 PM CDT Wed Apr 8 2020
ARC067-075-090052-
/O.CAN.KLZK.TO.W.0023.000000T0000Z-200409T0100Z/
Jackson AR-Lawrence AR-
742 PM CDT Wed Apr 8 2020
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON AND SOUTH CENTRAL
LAWRENCE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Little Rock.
LAT...LON 3588 9103 3570 9104 3579 9120 3594 9111
3588 9092
TIME...MOT...LOC 0041Z 292DEG 17KT 3578 9102
$$
44What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:48 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Apr 8, 2:48 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 248 PM CDT Wed Apr 8 2020 .Short Term...Tonight thru Friday... We are facing a high CAPE / weak shear type of thunderstorm environment this evening. Strong H5 low is off the southern CA coast, and has been ejecting some weak shortwaves to the east. Subtropical jet is streaming across Baja Ca, over TX, and across AR, while the polar jet is digging south out of Canada, dropping a trof over the Great Lakes region. Both jets are essentially converging on the midsection of the country, creating a somewhat unfavorable upper level environment for thunderstorm development. At the surface, a cold front is diving southward across the Plains, and will be pushing into Arkansas tonight. The front will be pushing it's way into a very warm, humid and unstable airmass. Model soundings have been indicating maximum MLCAPE values between 2500-5000 j/kg across the eastern half of the state this afternoon into this evening. While some of this may a bit overdone, an 18Z sounding here at LZK has indicated a MLCAPE value of 3300 j/kg, so values upward of 4000 j/kg to the east do not seem unrealistic. There is not an excessive amount of CIN to overcome, so with the front pushing into the area, there would appear to be little to hold back thunderstorm development. The limiting factor, of course, will be the weakly sheared environment, in addition to the lack of upper level support - which may even contribute negatively to the environment. Midlevel lapse rates are very steep, and if any large storms are able to develop, there will be a risk for substantially large hail. My confidence in this scenario is only moderate at the moment, but the potential for large hail - larger than 2" probably - is certainly there. If a QLCS does develop, the inflow environment will also support the development of shorter-lived tornadoes along the line. It's possible this may not happen in the LZK CWA, but again, the potential is certainly there. The NAM Nest and WRF NMM models have been more forthright in developing a QLCS after 00Z and bringing it down into the eastern half of the CWA, with the line moving down into SE Arkansas well after 06Z. The HRRR has been much more conservative, generally keeping most of the activity well to the east. However, the ESRL HRRR and more recent runs of the HRRR are trending more toward the NAM/WRF solution. They are certainly not in agreement, but this does add confidence to the forecast of strong thunderstorms tonight. Putting it all together, we are probably not looking at a high- impact widespread severe weather event. Most of the event will probably occur east of the LZK forecast area. However, there could certainly be areas of wind damage, large hail, and even a few tornadoes depending upon what sets up across the area tonight. The most likely scenario brings a QLCS thru the eastern CWA, which may not even be a continuous line. We also have to watch for any cells that develop ahead of the line, especially in this high-CAPE environment. With all that said, the cold front should sweep thru the area tonight and bring dry weather to the area for the remainder of the short term. && .Extended Term...Friday Night thru Wednesday... The extended period will remain unsettled through the extended period. Rain chances will begin to increase across the area on Saturday as an upper level low across the Four Corner's Region and attendant cold front move eastward. Chances for rain will linger through the weekend and into early portions of next week as the low strengthens over the Natural State. Thunderstorms will be possible, some of which could become severe, especially across the southern portions of the state where the instability is more favorable for convection. Slight rain chances will linger through early portions of next week as mean troughing overcomes much of the CONUS, and small perturbations in the flow intermittently swing through the state. Temperatures will be much cooler through the extended, especially after the aforementioned cold front moves through on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 52 68 39 60 / 40 0 10 0 Camden AR 62 73 50 67 / 20 0 10 0 Harrison AR 48 64 35 59 / 20 10 0 10 Hot Springs AR 59 71 47 64 / 30 0 10 0 Little Rock AR 57 71 46 62 / 50 0 10 0 Monticello AR 61 71 48 63 / 30 0 10 0 Mount Ida AR 57 71 45 64 / 20 0 10 0 Mountain Home AR 48 65 35 60 / 30 10 10 0 Newport AR 52 67 41 56 / 40 0 10 0 Pine Bluff AR 59 70 47 61 / 40 0 10 0 Russellville AR 54 71 42 63 / 20 0 0 0 Searcy AR 54 69 42 60 / 60 0 0 0 Stuttgart AR 57 69 45 60 / 50 0 10 0 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...53 / Extended Term...69
Hazardous weather outlook, Apr 8, 11:03 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 1103 AM CDT Wed Apr 8 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 1103 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible across the state today and tonight. Damaging winds and large hail will be the primary threats, however a tornado or two can not be ruled out across the northeastern portions of the state. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Storms will shift southeast of Arkansas on Thursday morning. Showers and thunderstorms will become more widespread by Saturday and Saturday Night, as a stronger storm system affects the state. There could be a few strong storms on Saturday Night and Sunday, with large hail and damaging winds the primary concern. The system will exit the state on Sunday Night or early Monday, with colder air moving in behind it. By Tuesday morning, some locations over northwest Arkansas could see temperatures close to freezing. .Spotter Information Statement... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidance. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Apr 8, 6:55 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
655 PM CDT Wed Apr 8 2020
ARZ008-017-090015-
Lawrence AR-Randolph AR-
655 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 715 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pocahontas... Walnut Ridge...
College City... O'Kean...
Fender... Elnora...
Whiskerville... Manson...
Lesterville... Giles Spur...
Shannon... Engelerg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas.
LAT...LON 3612 9077 3610 9079 3609 9080 3608 9082
3615 9105 3634 9093 3630 9075 3628 9075
3628 9078 3629 9079 3629 9081 3615 9081
3615 9075
TIME...MOT...LOC 2355Z 285DEG 31KT 3622 9096
44Local storm report, Apr 8, 6:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
656 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL RAVENDEN 36.24N 91.25W
04/08/2020 E1.75 INCH LAWRENCE AR SOCIAL MEDIA
GOLF BALL SIZE HAIL IN RAVENDEN.
&&
EVENT NUMBER LZK2000184
GOUDSWARDLocal storm report, Apr 8, 6:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
659 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL STRAWBERRY 35.97N 91.32W
04/08/2020 E1.00 INCH LAWRENCE AR TRAINED SPOTTER
REPORT RELAYED BY NWS MEMPHIS.
&&
EVENT NUMBER LZK2000185
GOUDSWARDLocal storm report, Apr 8, 7:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
704 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL STRAWBERRY 35.97N 91.32W
04/08/2020 E2.75 INCH LAWRENCE AR TRAINED SPOTTER
REPORT RELAYED BY NWS MEMPHIS.
&&
EVENT NUMBER LZK2000186
GOUDSWARDLocal storm report, Apr 8, 7:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
708 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL LYNN 36.01N 91.25W
04/08/2020 E1.75 INCH LAWRENCE AR BROADCAST MEDIA
&&
EVENT NUMBER LZK2000187
GOUDSWARDSpecial weather statement, Apr 8, 7:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
724 PM CDT Wed Apr 8 2020
ARZ008-090115-
Randolph AR-
724 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 815 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Attica, or 10 miles north of Pocahontas, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pocahontas... Reyno...
Maynard... Biggers...
Attica... Dalton...
Elkins Park... Brakebill...
Middlebrook... Warm Springs...
Ingram... Hamil...
Stokes... Engelerg...
Brockett... Pitman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas.
LAT...LON 3648 9077 3643 9078 3643 9076 3642 9077
3641 9075 3628 9075 3628 9078 3629 9079
3628 9081 3628 9104 3642 9118 3650 9115
3650 9078
TIME...MOT...LOC 0024Z 267DEG 21KT 3640 9104
CooperThe office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:00 PM CDT | Severe Thunderstorm Warning | LZK | Lawrence, Randolph | 19 min |
| Apr 8, 7:24 PM CDT | Special Weather Statement | LZK | Randolph | 51 min |
| Apr 8, 7:30 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Lawrence | 15 min |
| Apr 8, 8:56 PM CDT | Special Weather Statement | LZK | Perry | 34 min |
| Apr 8, 9:01 PM CDT | Special Weather Statement | LZK | Randolph | 29 min |
| Apr 8, 9:10 PM CDT | Severe Thunderstorm Warning | LZK | Randolph | 35 min |
| Apr 8, 9:23 PM CDT | Severe Thunderstorm Warning | LZK | Perry, Saline | 26 min |
| Apr 8, 9:46 PM CDT | Special Weather Statement | LZK | Saline | 29 min |
| Apr 8, 10:08 PM CDT | Special Weather Statement | LZK | Saline | 37 min |
| Apr 8, 10:16 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski, Saline | 29 min |
| Apr 8, 10:35 PM CDT | Special Weather Statement | LZK | Pulaski | 25 min |
| Apr 8, 10:50 PM CDT | Special Weather Statement | LZK | Lonoke | 25 min |
| Apr 8, 11:47 PM CDT | Special Weather Statement | LZK | Arkansas | 43 min |
Nearby
Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.